Massachusetts, 2008

Winter Weather in Massachusetts, December 24, 2008

December 24, 2008 · NWS ALY · 2 events in 2 counties and zones

A low pressure system tracked rapidly northeast, from the Great Lakes Wednesday morning on December 24th, to off the northern New England coast by Thursday morning on December 25th. A warm front associated with this low approached eastern New York and western New England during Wednesday, spreading a wintry mix of snow, sleet and freezing rain during the morning hours, before changing to plain…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked rapidly northeast, from the Great Lakes Wednesday morning on December 24th, to off the northern New England coast by Thursday morning on December 25th.

A warm front associated with this low approached eastern New York and western New England during Wednesday, spreading a wintry mix of snow, sleet and freezing rain during the morning hours, before changing to plain rain by late Wednesday afternoon.

This wintry mix created treacherous travel conditions during the Wednesday morning commute.

Snow and sleet amounts of 1 to 2 inches fell across the Berkshires of western Massachusetts. In addition, ice accretion from freezing rain of up to one tenth of an inch occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 24, 4:20 AM EST, 40 minutes earlier.

Area forecast discussion, Dec 24, 4:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
420 AM EST WED DEC 24 2008

.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE SOUTHERN PLAINS...WHILE THE
WARM FRONT ASSOCIATED WITH THIS SYSTEM WILL PRODUCE A LIGHT WINTRY
MIX OF PRECIPITATION THROUGH THIS MORNING. THE MIXED PRECIPITATION
WILL CHANGE TO RAIN BY THE AFTERNOON...AS LOW PRESSURE MOVES INTO
THE CENTRAL GREAT LAKES REGION. A COLD FRONT WILL SWEEP THROUGH
TONIGHT WITH WINDY CONDITIONS...AND RAIN SHOWERS TRANSITIONING TO
SNOW SHOWERS FOR PORTIONS OF EASTERN NEW YORK AND WESTERN NEW
ENGLAND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MIXED PRECIPITATION CONTINUES TO OVERSPREAD THE REGION...AND WILL
AFFECT THE AREA THROUGH MUCH OF THIS MORNING. THE MID HUDSON
VALLEY AND LITCHFIELD HILLS WILL WARM UP AND TRANSITION TO RAIN
FIRST...BY MID MORNING...THEN THE WARMER TEMPERATURES WILL SPREAD
NORTH AND EAST...SO THAT BY EARLY AFTERNOON...MOST AREAS WILL BE
ABOVE FREEZING. WSW WILL CONTINUE FOR THE MIXED PRECIPITATION
EVERYWHERE THIS MORNING...ESPECIALLY WITH A POTENTIAL LIGHT
COATING OF FREEZING RAIN. SOME VERY PROTECTED VALLEYS BETWEEN
MOUNTAINS MAY STRUGGLE TO PUSH ABOVE FREEZING UNTIL LATER THIS
AFTERNOON...BUT WILL BE ISOLATED AREAS AT BEST.

SOUTHERLY SURFACE WINDS WILL PICK UP...AND WITH MIXING...AND
WARMING BOUNDARY LAYER TEMPERATURES...HIGHS IN THE 40S...NEAR 50
SOUTHERN AREAS...AND NEAR 40 ADIRONDACKS AND SOUTHERN GREEN
MOUNTAINS...ESPECIALLY PROTECTED VALLEYS. TEMPERATURES AND DEW
POINTS...COMBINED WITH WINDS...COULD ENHANCE SNOWMELT IN EASTERN
CATSKILLS...MID HUDSON VALLEY...SOUTHERN BERKSHIRES AND LITCHFIELD
HILLS...AND WILL BE ADDRESSED IN HYDROLOGY SECTION...AS RAINFALL
AND COMBINED SNOWMELT HAVE PROMPTED ISSUANCE OF A FLOOD WATCH FOR
THAT AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
COLD FRONT TRACKS THROUGH OVERNIGHT...AT THIS TIME DECENT
CONSENSUS FROM GUIDANCE FOR PASSAGE BETWEEN MIDNIGHT AND SUNRISE.
BAND OF SHOWERS SHOULD ACCOMPANY THE COLD FRONT WITH RESPECTABLE
FRONTOGENESIS ALONG THE ADVANCING TIGHT THERMAL GRADIENT. VERY
STRONG SOUTHWESTERLY BOUNDARY LAYER WINDS WILL SHIFT TO WEST AND
NORTHWEST. SO...WITH COLD ADVECTION...AND LAPSE RATES TRENDING
TOWARD DRY ADIABATIC...SOME BIG WIND GUSTS POSSIBLE LATE TONIGHT
AND PART OF CHRISTMAS MORNING. NO WIND HEADLINES...BUT INDICATING
POSSIBLE GUSTS 40-45 MPH...AS EVEN RAIN-SOAKED SNOWPACK SHOULD
SUPPORT SOME LOW-LEVEL INVERSIONS...PREVENTING ALL THE WIND FROM
MIXING DOWN.

TEMPERATURES SHOULD HOLD STEADY OR FALL DURING CHRISTMAS AFTERNOON
AS STRONG HIGH PRESSURE BEGINS TO BUILD IN FROM CANADA. HIGHS IN
THE 30S...SOME 20S ADIRONDACKS...AND LOWER/MID 40S NEAR POU. SOME
LAKE EFFECT MOISTURE WITH THE WEST TO WEST-NORTHWEST WIND WILL
AFFECT THE ADIRONDACKS. THURSDAY NIGHT...THE SURFACE HIGH DRIFTS
EAST AND CENTERS ITSELF JUST NORTH OF NEW ENGLAND. SO...LIGHT
WINDS AND RELATIVELY FEW CLOUDS SUGGESTS TEMPERATURES SHOULD FALL
RAPIDLY TO THE TEENS...WITH SINGLE NUMBERS IN THE ADIRONDACKS...
AND LAKE GEORGE/SARATOGA REGIONS.

ON FRIDAY...SURFACE HIGH EXITS EAST...AND WARM ADVECTION
BEGINS...BUT MID AND HIGH CLOUDS LOOK TO SPREAD ACROSS THE REGION
THROUGH THE DAY AS ANOTHER SYSTEM JUST BEGINS TO APPROACH. HIGHS
FRIDAY...BASED ON LIGHT WINDS...AND LIMITED MIXING...GENERALLY 20S
TO LOWER/MID 30S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE...OVER NORTHERN NEW ENGLAND...CONTINUES TO SLIDE EAST
TO THE MARITIMES...AS A 500 HPA RIDGE CRESTS ACROSS THE REGION AHEAD
OF A TROF JUST EAST OF THE ROCKIES. THE LOW LEVEL FLOW CONTINUES
FROM THE SOUTHWEST...BRINGING IN WARMTH AND MOISTURE FROM THE GULF
STATES...WITH OVERRUNNING AHEAD OF A WARM FRONT.  A SURFACE LOW
MOVES FROM THE NORTHERN PLAINS INTO CANADA JUST WEST OF LAKE
SUPERIOR...WITH A COLD FRONT EXTENDING SOUTH INTO EASTERN TEXAS. THE
OVERRUNNING WILL LIKELY START AS SNOW...BUT QUICKLY CHANGE TO SLEET
AND FREEZING RAIN AS TEMPERATURES ALOFT RISE TO OVER 10 DEGREES(C)
BY MIDDAY SATURDAY.  BY MID TO LATE MORNING RISING SURFACE
TEMPERATURES WILL CHANGE FREEZING PRECIP TO PLAIN RAIN. THE
CIRCULATION AROUND THE NORTH SIDE OF THE MAIN LOW IN CANADA DRIVES A
COLD FRONT THROUGH THE REGION EARLY SUNDAY...WITH RAIN TURNING BACK
TO SNOW BEFORE QUITTING LATER SUNDAY. HIGH PRESSURE THEN BUILDS
SOUTH OF THE REGION MONDAY AND TUESDAY...WITH A CIRCULATION THAT WILL
RESULT IN SOME LAKE EFFECT SNOW AND CLOUDS OVER THE NORTHERN AND
WESTERN PARTS OF THE FORECAST AREA. WE POPULATED MOST OF THE GRIDS
FROM GMOS. TEMPERATURES OVER THIS PERIOD ARE EXPECTED TO AVERAGE
SOMEWHAT ABOVE NORMAL.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
FLIGHT CONDITIONS WILL DETERIORATE IN THE PREDAWN HOURS FROM
VFR AROUND MIDNIGHT TO IFR AROUND DAYBREAK AS WARMER AIR ALOFT
MOVING IN FROM THE SOUTHWEST BRINGS ABOUT SNOW MIXING WITH
SLEET AND THEN TURNING TO FREEZING RAIN AND RAIN LATER THIS
MORNING...WITH THE CHANGE OCCURRING FROM SOUTH TO NORTH. THE
FREEZING RAIN WILL FREEZE TO RAIN MID MORNING AT KPOU...BY
AROUND NOON AT KALB...AND BY EARLY AFTERNOON AT KGFL. AS FOR SNOW
AND SLEET ACCUMULATION 1 TO 3 INCHES ARE POSSIBLE AT KGFL WITH UP
TO AN INCH FOR KALB AND KPOU. SOUTHERLY WINDS WILL INCREASE AND ARE
EXPECTED TO BECOME GUSTY AT KALB AS THE WIND FUNNELING UP THE HUDSON
VALLEY WITH GUSTS UP TO 25 KNOTS POSSIBLE. LOW LEVEL WIND SHEAR MAY
NEED TO BE ADDED TO KALB AND KPOU TAFS AS SSW LOW LEVEL JET MOVES IN
WEDNESDAY MORNING.

.OUTLOOK...
WED NIGHT...MVFR WITH RAIN MIXING WITH AND CHANGING TO SNOW.
THU...VFR WITH MVFR POSSIBLE IN SNOW SHOWERS ACROSS THE HIGHER
TERRAIN.
FRI...VFR...SLIGHT CHC SNOW IN THE AFTN.
FRI NIGHT VFR/MVFR...CHC SNOW.
SAT...VFR/MVFR...CHANCE PCPN WITH SNOW CHANGING TO RAIN.
SUN...VFR/MVFR...CHANCE SNOW AND RAIN SHOWERS.

&&

.HYDROLOGY...
A FLOOD WATCH HAS BEEN ISSUED FOR GREENE...ULSTER...COLUMBIA...
DUTCHESS...BERKSHIRE AND LITCHFIELD COUNTIES. THERE IS POTENTIAL
FOR SIGNIFICANT MELT OF THE SNOW PACK ACROSS THE SOUTHERN THIRD OF
OUR FORECAST AREA LATE THIS AFTERNOON AND TONIGHT. THIS MELT
COMBINED WITH RAINFALL MAY CAUSE FLOODING IN THESE AREAS ON
CHRISTMAS DAY.

THERE WILL BE A WARM UP LATE THIS AFTERNOON AND EVENING AS A LOW-
LEVEL SOUTHWEST JET BRINGS A FLOW OF MUCH WARMER AIR INTO THE
REGION. WARMEST TEMPERATURES ARE EXPECTED TONIGHT. TEMPERATURES
ARE FORECAST TO RISE INTO THE MID TO UPPER 30S ACROSS THE UPPER
MOHAWK VALLEY AND THE ADIRONDACKS...SO NOT A LOT OF MELT IS
EXPECTED THERE. THE REST OF THE AREA WILL LIKELY SEE TEMPERATURES
RISE INTO THE 40S...EXCEPT THE FAR SOUTH WHERE TEMPERATURES MAY
RISE TO NEAR 50F FOR A 6 TO 12 HOUR PERIOD.

LOCAL SNOW MELT MODELS INDICATE THAT ALL THE SNOW PACK MAY MELT
ACROSS THE FAR SOUTHERN PART OF THE FORECAST AREA. MELT WILL ADD AN
ADDITIONAL INCH TO INCH AND A HALF OF LIQUID TO SOUTHERN BASINS.
ADDITIONALLY...LATEST FORECASTS INDICATE THAT A HALF INCH TO THREE
QUARTERS OF AN INCH OF RAIN MAY FALL ACROSS THIS SAME AREA.
THEREFORE...TONIGHT THROUGH CHRISTMAS...THERE IS A CHANCE OF
FLOODING ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA AS
COMBINED MELT AND RAIN WILL BE AROUND TWO INCHES. FLOODING WOULD
BE MOST LIKELY IN POOR DRAINAGE AREAS OR WHERE STORM DRAINS ARE
CLOGGED WITH SNOW AND ICE...BUT RIVER FLOODING IS ALSO POSSIBLE.
SOME BASEMENT FLOODING MAY ALSO OCCUR WHERE SNOW BLOCKS WATER FROM
DRAINING AWAY FROM HOUSES. MANY RIVERS ARE ICE COVERED BUT ICE IS
NOT THICK ENOUGH FOR SERIOUS BREAK UP ICE JAM PROBLEMS. SOME SHORT
LIVED ICE JAMS COULD OCCUR WEDNESDAY NIGHT ON SMALL STREAMS AND
CREEKS SOUTH OF I-90.

THE POTENTIAL EXISTS FOR ANOTHER SIGNIFICANT WARMING ALONG WITH RAIN
ON SATURDAY AND SUNDAY. THIS EVENT COULD CAUSE WIDESPREAD MELTING
INTO THE UPPER MOHAWK VALLEY AND ADIRONDACKS WITH SIGNIFICANT RIVER
RISES EXTENDING TO NORTHERN BASINS.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     CTZ001-013.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     CTZ001-013.
NY...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     NYZ058>061-063>066.
     WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     NYZ032-033-038>043-047>054-058>061-063-082>084.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NYZ064>066.
MA...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     MAZ025.
     WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...RCK
AVIATION...RCK
HYDROLOGY...JSQ/NAS
Hazardous weather outlook, Dec 24, 4:24 AM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
424 AM EST WED DEC 24 2008

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-251200-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
424 AM EST WED DEC 24 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPITAL DISTRICT...WESTERN
ADIRONDACKS...MOHAWK AND SCHOHARIE VALLEYS...LAKE GEORGE SARATOGA
REGION...NORTHERN BERKSHIRES AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

MAZ025-NYZ058>061-063-251200-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-
424 AM EST WED DEC 24 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
BERKSHIRES...EASTERN CATSKILLS AND TACONICS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

CTZ001-013-NYZ064>066-251200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
424 AM EST WED DEC 24 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...THE EASTERN CATSKILLS AND MID HUDSON VALLEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
December 24, 5:00 AM EST to 12:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
December 24, 5:00 AM EST to 12:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144244, 144245.